Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

October 17, 2016Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Oct 17, 2016, 11:41 PM CDT for Chippewa County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2016, 11:41 PM CDT (04:41 UTC)
Expired
Oct 18, 2016, 12:00 AM CDT
In force
19 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 155 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS83 KMPX 180441
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1141 PM CDT MON OCT 17 2016

WIZ016-027-180500-
RUSK-CHIPPEWA-
1141 PM CDT MON OCT 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES...

AT 1140 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLCOMBE...OR
17 MILES SOUTH OF LADYSMITH...MOVING EAST AT 65 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CORNELL...SHELDON AND HOLCOMBE. 

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4514 9119 4527 9123 4534 9094 4517 9093
TIME...MOT...LOC 0440Z 258DEG 56KT 4521 9113 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 17, 11:18 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 17, 11:18 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1118 PM CDT MON OCT 17 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 325 PM CDT Mon Oct 17 2016

Tonight and Tuesday...Surface analysis this afternoon depicts a wavy
cold front extending SW from a surface low in the middle of Lake
Superior, draped over northern WI and SE MN into eastern Nebraska.
The front transitions to a warm front in the vicinity of the NE/IA
border, east of the surface low in that area. Aloft, a generalized
SW flow will persist but there are some noticeable features within
the broad flow. A potent jet streak over Rockies will shift into the
Great Lakes region by the overnight hours, essentially helping to
shunt the NE/IA surface low northeast along the draped front. Plenty
of low level moisture is resident over the area, to the tune of low-
mid 60s dewpoints over much of the central-southern MN into western
WI portions of the coverage area. KMPX radar already showing plenty
of echoes across the coverage area, with the strongest ones in the
vicinity of and south of the aforementioned front where convection
has been expected to break out this afternoon. Said convection is
expected to last through the evening hours for much of the coverage
area as MLCAPE values have climbed to around 1500 j/kg and shear
will continue to increase with the approach of the mid-to-upper
level jet streak. Should storms have enough growth near the front,
enough convergence could produce an isolated tornado. However, the
main hazards look to be damaging straight-line winds and large hail,
especially with freezing levels only in the mid-12 kft range. Storms
will persist for only a few hours, dissipating with loss of max
heating/instability, but precipitation will continue into the early
morning hours in conjunction with an upper level trough axis
trailing the surface front. Both the surface front and the upper
level trough will be east of the coverage area by daybreak Tuesday
morning, leading to a dry Tuesday but with clouds through at least
the first half of the day.

Mild temperatures will persist through tonight in advance of the
cold front, followed by noticeably cooler and drier conditions
tomorrow behind the front. Lows tonight will bottom out in the mid
40s to lower 50s while highs on Tuesday only climb to the upper 50s
to mid 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 325 PM CDT Mon Oct 17 2016

Very quiet weather Tuesday night through Monday as no precipitation
is expected during this time period. That makes for a short and
simple forecast discussion.

Early afternoon water vapor imagery identified a broad longwave
trough over the western Conus, with a few embedded shortwaves. The
first one was just crossing the High Plains and will cause a cyclone
to rapidly intensify over the Great Lakes into Quebec. A second one
was located off the coast of California, and the other was just south
of the Allucian Islands. On Tuesday the second and third shortwaves
will arrive and dig a trough over the Great Plains, with a surface
low developing over the Ohio River Valley. This should keep the
precipitation well to the south and east of MN/WI as high pressure
builds over the region. The 17.12 ECMWF has and area of rain across
southern MN Wednesday night, but for now kept the forecast dry.

Upper level ridging will continue through the end of the week, which
means more dry weather for the Upper Midwest. The 17.12 ECMWF has
some warm advection precipitation Friday night across the region,
but for now kept the forecast dry. Meanwhile the 17.12 GFS shows a
shortwave forecast to move along the International border Saturday
night, but as of now all the precipitation with this system will
fall north of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1106 PM CDT Mon Oct 17 2016

Showers and storms are gradually on the decrease late this
evening, but they may still may impact KRNH and KEAU before 2AM.
For the remainder of the TAF sites, scattered showers or light
rain can be expected until the early morning hours with a gradual
drying trend around sunrise. There are a few pocket of MVFR
ceilings in MN/WI, but overall conditions are VFR and aside for
some low clouds in WI, we think the cloud cover will remain high-
based through tomorrow at most sites. Fog should also be limited
by the arrival of drier air, the high clouds that are in place, and
the presence of at least some wind through the morning.

KMSP...

Fortunately, it looks like the last of the thunder is making its
way east of the airport at this hour. Scattered light showers will
be possible through most of the night (before sunrise), but the
showers will gradually diminish as we head toward sunrise with VFR
likely through the day tomorrow.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 5-10 kts.
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind SE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...JRB
AVIATION...CLF
Hazardous weather outlook, Oct 17, 11:12 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 AM CDT MON OCT 17 2016

MNZ054-056-060-062>070-073>078-082>085-091>093-WIZ014>016-023>028-
181300-
LAC QUI PARLE-CHIPPEWA-HENNEPIN-RAMSEY-WASHINGTON-YELLOW MEDICINE-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
EAU CLAIRE-
1112 AM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH
THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
THROUGH THIS EVENING.

MNZ041>045-047>053-055-057>059-061-181300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-KANDIYOHI-MEEKER-WRIGHT-
ANOKA-
1112 AM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 17, 6:11 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT MON OCT 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             RIVER FALLS             44.86N 92.62W
10/17/2016  E0.88 INCH       PIERCE             WI   PUBLIC

            NICKEL AND DIME SIZED HAIL.

&&

JPC
Local storm report, Oct 17, 6:24 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT MON OCT 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             EAGAN                   44.82N 93.16W
10/17/2016  E0.75 INCH       DAKOTA             MN   PUBLIC

            .

&&

JPC
Special weather statement, Oct 17, 6:38 PM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT MON OCT 17 2016

WIZ016-180015-
RUSK-
638 PM CDT MON OCT 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RUSK COUNTY THROUGH
715 PM CDT...

AT 637 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF EXELAND TO NEAR
WEYERHAEUSER. MOVEMENT WAS NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LADYSMITH...BRUCE...HAWKINS...WEYERHAEUSER...SHELDON...TONY...
CONRATH...GLEN FLORA...INGRAM...ISLAND LAKE AND RUSK COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4538 9092 4531 9093 4529 9153 4531 9155
      4564 9132 4563 9067 4538 9068
TIME...MOT...LOC 2337Z 246DEG 50KT 4557 9130 4538 9144

JPC
Special weather statement, Oct 17, 9:58 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
958 PM CDT MON OCT 17 2016

MNZ060-062-063-069-070-180345-
SCOTT-WASHINGTON-DAKOTA-HENNEPIN-RAMSEY-
958 PM CDT MON OCT 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON...
SOUTHEASTERN HENNEPIN...NORTHEASTERN SCOTT...NORTHWESTERN DAKOTA AND
SOUTHEASTERN RAMSEY COUNTIES...

AT 958 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER FORT
SNELLING STATE PARK...OR 7 MILES SOUTHWEST OF ST. PAUL...MOVING
NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...BLOOMINGTON...EAGAN...WOODBURY...
EDEN PRAIRIE...BURNSVILLE...APPLE VALLEY...MAPLEWOOD...SHAKOPEE...
RICHFIELD AND COTTAGE GROVE.

LAT...LON 4465 9354 4477 9361 4504 9280 4486 9279
TIME...MOT...LOC 0258Z 244DEG 50KT 4485 9321
Special weather statement, Oct 17, 10:57 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT MON OCT 17 2016

WIZ015-025-027-180430-
DUNN-BARRON-CHIPPEWA-
1057 PM CDT MON OCT 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BARRON...NORTHERN
DUNN AND NORTHWESTERN CHIPPEWA COUNTIES...

AT 1057 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
BOYCEVILLE...OR 14 MILES NORTHWEST OF MENOMONIE...MOVING NORTHEAST
AT 55 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOOMER...CHETEK...BOYCEVILLE...NEW AUBURN...PRAIRIE FARM...DALLAS...
WHEELER...RIDGELAND...SAND CREEK...DOWNING AND CONNORSVILLE.

THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 112 AND 130.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4497 9214 4512 9213 4512 9215 4516 9215
      4538 9160 4512 9144
TIME...MOT...LOC 0357Z 240DEG 49KT 4509 9204

DWE
Special weather statement, Oct 17, 11:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1141 PM CDT MON OCT 17 2016

WIZ016-027-180500-
RUSK-CHIPPEWA-
1141 PM CDT MON OCT 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES...

AT 1140 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLCOMBE...OR
17 MILES SOUTH OF LADYSMITH...MOVING EAST AT 65 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CORNELL...SHELDON AND HOLCOMBE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4514 9119 4527 9123 4534 9094 4517 9093
TIME...MOT...LOC 0440Z 258DEG 56KT 4521 9113

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 9:58 PM CDTSpecial Weather StatementMPXScott47 min
Oct 17, 10:57 PM CDTSpecial Weather StatementMPXDunn33 min
Oct 17, 11:49 PM CDTSpecial Weather StatementMPXDunn26 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.